COVID-19 and HPV vaccine reaction
I have a question regarding a possible adverse vaccine reaction. I saw a 12-year-old female who received a second dose of HPV vaccine and first dose of Pfizer–BionTech COVID-19 vaccine and experienced pruritus at injection sites 24 hours later followed by urticarial eruption at injection sites 48 hours after vaccine administration. Subsequently around 72 hours after vaccine administration patient developed whole-body urticarial eruption with associated periorbital angioedema, episode of transient jaundice followed by vomiting and fever up to 101. Patient had no features of morbilliform or exanthematous rash at that time. She had no associated vesicles or pustules. Patient’s symptoms lasted for 72 hours prior to resolution.
There was some implication of potential salmon/blackberry ingestion, however I feel this is unlikely a contributing agent given that patient was starting to experience symptoms prior to full body eruption of rash. Additionally, I also think adverse food reaction is unlikely given that the patient had fever, transient jaundice prior to vomiting, and duration of symptoms for 48 hours prior to resolution. Additionally, salmon and blackberry sIgE levels were <0.10.
My concern is patient experienced a delayed vaccine reaction particularly with concern of serum sickness. I think a type IV reaction is less likely given the nature of the patient's rash (urticarial) with associated angioedema and duration for 48 hours. As the patient had previously received HPV vaccine, it seems this would be the more likely agent since she has been exposed. However, Pfizer COVID-19 vaccine cannot be ruled out as a potential contributing agent. Patient has been exposed to polyethylene glycol as she took MiraLAX repeatedly when she was younger for constipation.
Has anyone seen this type of situation before? What have you done for management? I know there are differing opinions on challenging after serum sickness, and there is a lot to weigh risk/benefit wise given the nature of the COVID-19 pandemic and delta variant. Appreciate any guidance.
I have asked Dr. Mitchell Grayson and Dr. John Kelso to comment as this scenario raises several important concerns:
The history does not sound convincing for a serum sickness like reaction. The timing is just too quick (at least for serum sickness to a new agent). As such, and given that the reactions occurred more than four hours after the initial dose, I would recommend giving a second dose of the Pfizer vaccine three weeks after the initial injection. I would strongly discourage giving multiple vaccines at the same time for the specific reason that you cannot differentiate the source of any reaction.
There is a chance that the reaction could be related to the HPV vaccine and would consider whether another vaccination is needed (two dose versus three dose regimen) through shared-decision making with the family.
I could not find anything about jaundice occurring with either vaccine (fever and urticaria/angioedema from both are not terribly uncommon). Emesis has been reported for HPV vaccine (as has autoimmune hepatitis – but not until 4 weeks after vaccination (Vaccine. 2011 Jun 24;29(29-30):4654-6. doi: 10.1016/j.vaccine.2011.05.002.); similarly autoimmune hepatitis has been seen nine days to weeks after the Pfizer vaccine (https://www.cureus.com/articles/63877-drug-induced-liver-injury-after-covid-19-vaccine and J Hepatol. 2021 Jul; 75(1): 222–224.)).
I agree that food allergy is highly unlikely given the presentation. It does sound like viral gastroenteritis or food poisoning could also have played a role. However, from the history it would be hard to differentiate this.
Hopefully that provides some guidance.
Mitchell Grayson, MD
I agree with Dr. Grayson. The generalized urticaria occurring three days after the vaccines is likely due to the normal immune/inflammatory response to the vaccinations generating various cytokines or histamine releasing factors. The timing would not be consistent with an IgE mediated reaction to any vaccine component. Fever after vaccination of course is quite common and likely due to the same phenomenon. The "transient jaundice" is more unusual and potentially more worrisome however, if there was no other evidence of hepatitis at the time and since it resolved quickly, I would also not consider this a contraindication to future vaccinations. The risk of a recurrence would seem to be outweighed by the risk of remaining inadequately vaccinated and I think she can receive whatever additional doses she needs of these vaccines in the usual manner but not simultaneously.
John Kelso, MD
I hope this is helpful.
Andrew Murphy, MD